Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 123, NWS Atlanta, GA

June 11, 2018Cobb County, DeKalb County, Fulton County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 11, 2018, 4:42 PM EDT for Cobb County, DeKalb County, Fulton County, Georgia. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2018, 4:42 PM EDT (20:42 UTC)
Expired
Jun 11, 2018, 5:15 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Cobb County, GA, DeKalb County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 69 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:45 PM EDTTSTM WND DMGChastain Memorial Park, GAA LARGE TREE FELL ONTO A HOME ON W. WIEUCA RD WITH NO INJURIES REPORTED.
Jun 11, 5:06 PM EDTTSTM WND DMG3 Nw Clarkston, GA*** 1 INJ *** A TREE WAS BLOWN ONTO A RESIDENCE IN DECATUR ON SYCAMORE ST, ONE PERSON WAS TRAPPEN IN THE HOME AND INJURED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

586 
WUUS52 KFFC 112042
SVRFFC
GAC067-089-121-112115-
/O.NEW.KFFC.SV.W.0123.180611T2042Z-180611T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
442 PM EDT MON JUN 11 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern DeKalb County in north central Georgia...
  Northeastern Cobb County in north central Georgia...
  Central Fulton County in north central Georgia...

* Until 515 PM EDT.

* At 441 PM EDT, a severe thunderstorm was located over Sandy
  Springs, or 7 miles east of Marietta, and is nearly stationary.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Atlanta, Marietta, Decatur, Sandy Springs, Roswell, Smyrna,
  Dunwoody, Chamblee, Doraville, North Atlanta, North Druid Hills,
  Midtown, Druid Hills, North Decatur, Tucker, Mount Bethel, Vinings,
  Piedmont Park, Brookhaven and Little Five Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3404 8444 3400 8427 3399 8425 3399 8426
      3397 8426 3396 8428 3395 8427 3394 8427
      3392 8426 3390 8423 3374 8434 3388 8454
TIME...MOT...LOC 2041Z 298DEG 4KT 3393 8442 

HAIL...1.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:12 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 11, 3:12 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
312 PM EDT Mon Jun 11 2018

.SHORT TERM /Tonight through Tuesday Night/...
Main forecast concerns in the short term period are coverage of
afternoon/evening convection and influence, if any, from weak wedge
front/sfc ridging moving in late tonight. Afternoon convection
already in progress as we've seen last few days. Coverage highest in
eastcentral GA near KAHN and just outside of far NW Georgia east of
KCHA. Convection complex in northern FL may have been helpful by
inhibiting convection over middle GA this afternoon. Have tweaked
PoPs down some there. Expect convection to be quite strong with a
few likely becoming severe, lightning, damaging winds and hail up to
1 inch are the primary threats based on observed SBCAPE 2000-3000
J/kg and very weak vertical wind shear. Convection should diminish
quickly after 01Z and mostly dissipated after 04Z, though isolated
SHRA could linger overnight.

Weak wedge front expected to move into NE Georgia by 06Z. Can't rule
out weak/elevated convection developing along or behind front as
hinted at by some hires guidance. Nothing too strong or widespread.
Another round of TSRA likely Tuesday afternoon/evening as weak NW
flow still in place though somewhat weaker than this afternoon.

SNELSON

.LONG TERM /Wednesday through Monday/...

Did not make any fundamental changes to the Long-Term Forecast
trends with this cycle. Still looking at a diurnally favored
convective cycle each day through the period. Broad, weak upper
trough over the region through the work week yields to the building
upper ridge over the the southern plains by this weekend and into
early next week. However, with ample moisture remaining over the
region, ridge does not look sufficiently dominant to stifle all
afternoon/evening convection.

20

PREV LONG TERM DISCUSSION...
/Issued 348 AM EDT Mon Jun 11 2018/
Guidance continues to indicate a continued moist/tropical regime
through the fcst period with daily diurnally driven showers and
storms. Difficult to pin point any other period of enhanced
convection though some weak impulses from the north could help
focus. Models are in agreement with some amplified upper ridging
just west of the region for the weekend, which could limit some
coverage but not thinking strong enough to suppress the overall
chance of development lower than 30-40 percent. Each afternoon and
evening could see a few strong to severe storms similar to what
has been the story in the short term recently. Not much variation
in temps either, with daytime max values mainly in the upper 80s
to low 90s.

Baker

&&

.AVIATION...
18Z Update...

Areas of TSRA with SCT035-040 with areas of BKN coverage this
afternoon and evening, which should diminish after 02Z with greatest
coverage from now through 22-23Z. Sfc winds will become E at 4-8kt
after 08Z at KAHN and 10Z at Atlanta metro airports then ESE
Tuesday. With this back door cold front, will also see near IFR cigs
behind them which will break up after 15Z. Middle GA airports
including KCSG and KMCN will only see brief period of near IFR cigs
around 13-15Z. Another round of TSRA likely Tuesday afternoon and
have include Prob30 at KATL after 19Z.

//ATL Confidence...18Z Update...

Medium on TSRA likelihood and coverage.
Medium on IFR cigs Tuesday morning.
High on all other elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  82  68  89 /  50  40  30  50
Atlanta         70  85  70  88 /  60  50  50  50
Blairsville     63  79  64  83 /  50  50  30  50
Cartersville    68  86  69  87 /  50  50  40  50
Columbus        71  88  71  89 /  50  60  40  60
Gainesville     68  81  68  87 /  50  40  40  50
Macon           70  87  70  90 /  50  60  50  60
Rome            68  87  69  88 /  50  50  40  50
Peachtree City  69  86  69  88 /  60  60  50  60
Vidalia         72  88  72  90 /  50  70  50  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...SNELSON
LONG TERM....20
AVIATION...SNELSON
Hazardous weather outlook, Jun 11, 12:00 PM EDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1200 PM EDT Mon Jun 11 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-120745-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1200 PM EDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This afternoon and Tonight...

Scattered thunderstorms can be expected this afternoon into this
evening. A few storms could be strong to severe, with the main
hazards being strong, gusty winds, frequent lightning and isolated
flooding from heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There is a chance of thunderstorms each day, mainly during the
afternoon and evening hours. A few storms could be strong to severe
each day with strong, gusty winds, frequent lightning and isolated
flooding from heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but spotters
are encouraged to submit reports of any severe weather and flooding
through the web by going to weather.gov/atlanta

In the hours before

Local storm report, Jun 11, 4:22 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
422 PM EDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     2 SSW TRION             34.51N  85.32W
06/11/2018                   CHATTOOGA          GA   EMERGENCY MNGR

            A LARGE TREE LIMB WAS DOWN IN THE ROAD NEAR THE
            INTERSECTION OF HWY 27 AND GREESON ST

&&

EVENT NUMBER FFC1800319

THIEM
Local storm report, Jun 11, 4:26 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
426 PM EDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 NNW SUMMERVILLE       34.51N  85.37W
06/11/2018                   CHATTOOGA          GA   EMERGENCY MNGR

            A TREE WAS BLOWN DOWN ACROSS MAHAN RD, JUST NNW OF
            SUMMERVILLE

&&

EVENT NUMBER FFC1800320

THIEM
Special weather statement, Jun 11, 4:27 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
427 PM EDT MON JUN 11 2018

GAZ034-047-112115-
Walton GA-Gwinnett GA-
427 PM EDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON AND
SOUTHEASTERN GWINNETT COUNTIES UNTIL 515 PM EDT...

At 427 PM EDT...a strong thunderstorm was near Lawrenceville...moving
southeast at 10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Lawrenceville, Snellville, Lilburn, Loganville, Dacula, Grayson,
Walnut Grove, Between, Mountain Park, Bold Springs, Windsor, Harbin,
Youth and Rosebud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3395 8381 3393 8380 3391 8376 3389 8376
      3390 8375 3372 8387 3376 8394 3379 8398
      3377 8401 3386 8415 3402 8405
TIME...MOT...LOC 2027Z 298DEG 8KT 3391 8402

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 11, 4:31 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
431 PM EDT MON JUN 11 2018

GAZ032-033-045-112100-
De Kalb GA-North Fulton GA-Cobb GA-
431 PM EDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DE KALB...NORTH
FULTON AND NORTHEASTERN COBB COUNTIES UNTIL 500 PM EDT...

At 431 PM EDT...a strong thunderstorm was over Mount Bethel, or near
Marietta. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Atlanta, Marietta, Decatur, Sandy Springs, Roswell, Smyrna, Dunwoody,
Chamblee, Doraville, Tucker, North Decatur, Fair Oaks, North Atlanta,
North Druid Hills, Midtown, Grant Park-Zoo Atlanta, Druid Hills,
Mount Bethel, Vinings and Sweet Auburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3405 8442 3397 8426 3396 8428 3392 8426
      3387 8420 3371 8438 3392 8457
TIME...MOT...LOC 2031Z 313DEG 4KT 3394 8444

HAIL...0.25IN
WIND...40MPH
Local storm report, Jun 11, 4:33 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
433 PM EDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     2 S CLEVELAND           34.57N  83.77W
06/11/2018                   WHITE              GA   EMERGENCY MNGR

            WHITE COUNTY EMERGENCY MANAGEMENT REPORTS A TREE DOWN
            ON POWERLINES ON DAYBREAK ROAD.

&&

EVENT NUMBER FFC1800321

KOVACIK
Local storm report, Jun 11, 4:42 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
442 PM EDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     1 N SUMMERVILLE         34.50N  85.35W
06/11/2018                   CHATTOOGA          GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS A TREE DOWN WITH LINES IN IT
            ON PEACH BLOSSOM LANE

&&

EVENT NUMBER FFC1800322

KOVACIK

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:38 AM EDTDense Fog AdvisoryFFCDawson, Fannin, Gilmer, Lumpkin, Murray, Pickens and 3 more70 min
Jun 11, 1:35 PM EDTSpecial Weather StatementFFCBarrow25 min
Jun 11, 2:02 PM EDTSpecial Weather StatementFFCBarrow, Clarke, Jackson, Walton28 min
Jun 11, 2:23 PM EDTSpecial Weather StatementFFCDouglas37 min
Jun 11, 2:26 PM EDTSpecial Weather StatementFFCBanks, Barrow, Clarke, Hall, Jackson, Morgan and 1 more49 min
Jun 11, 3:14 PM EDTSpecial Weather StatementFFCGwinnett31 min
Jun 11, 3:15 PM EDTSpecial Weather StatementFFCDouglas30 min
Jun 11, 3:27 PM EDTSpecial Weather StatementFFCForsyth33 min
Jun 11, 3:28 PM EDTSpecial Weather StatementFFCGreene32 min
Jun 11, 3:33 PM EDTSpecial Weather StatementFFCMurray, Whitfield27 min
Jun 11, 3:37 PM EDTSevere Thunderstorm WarningFFCChattooga38 min
Jun 11, 3:45 PM EDTSpecial Weather StatementFFCHeard45 min
Jun 11, 3:53 PM EDTSpecial Weather StatementFFCBaldwin37 min
Jun 11, 3:55 PM EDTSpecial Weather StatementFFCGilmer, Murray, Walker35 min
Jun 11, 3:57 PM EDTSpecial Weather StatementFFCGwinnett33 min
Jun 11, 4:03 PM EDTSpecial Weather StatementFFCGreene, Taliaferro42 min
Jun 11, 4:12 PM EDTSpecial Weather StatementFFCNewton33 min
Jun 11, 4:16 PM EDTSpecial Weather StatementFFCChattooga, Floyd29 min
Jun 11, 4:27 PM EDTSpecial Weather StatementFFCGwinnett48 min
Jun 11, 4:31 PM EDTSpecial Weather StatementFFCFulton29 min
Jun 11, 4:40 PM EDTSevere Thunderstorm WarningFFCWilkes12 min
Jun 11, 4:43 PM EDTSpecial Weather StatementFFCBartow47 min
Jun 11, 4:49 PM EDTSpecial Weather StatementFFCPutnam41 min
Jun 11, 4:54 PM EDTSevere Thunderstorm WarningFFCPutnam36 min
Jun 11, 4:56 PM EDTSpecial Weather StatementFFCUnion34 min
Jun 11, 4:58 PM EDTSpecial Weather StatementFFCCoweta32 min
Jun 11, 5:01 PM EDTSpecial Weather StatementFFCRockdale44 min
Jun 11, 5:05 PM EDTSevere Thunderstorm WarningFFCDeKalb25 min
Jun 11, 5:12 PM EDTSpecial Weather StatementFFCPaulding48 min
Jun 11, 5:13 PM EDTSpecial Weather StatementFFCHaralson47 min
Jun 11, 5:14 PM EDTSpecial Weather StatementFFCTroup46 min
Jun 11, 5:15 PM EDTSpecial Weather StatementFFCTaylor45 min
Jun 11, 5:27 PM EDTSpecial Weather StatementFFCJasper48 min
Jun 11, 5:28 PM EDTSpecial Weather StatementFFCJones47 min
Jun 11, 5:29 PM EDTSpecial Weather StatementFFCHenry, Rockdale46 min
Jun 11, 5:31 PM EDTSpecial Weather StatementFFCWhite29 min
Jun 11, 5:32 PM EDTSpecial Weather StatementFFCCrisp, Dooly43 min
Jun 11, 5:47 PM EDTSpecial Weather StatementFFCButts28 min
Jun 11, 5:50 PM EDTSpecial Weather StatementFFCCobb25 min
Jun 11, 5:57 PM EDTSpecial Weather StatementFFCTaylor48 min
Jun 11, 6:00 PM EDTSpecial Weather StatementFFCHaralson45 min
Jun 11, 6:03 PM EDTSevere Thunderstorm WarningFFCJefferson27 min
Jun 11, 6:11 PM EDTSpecial Weather StatementFFCCobb, Fulton34 min
Jun 11, 6:12 PM EDTSpecial Weather StatementFFCButts, Jones, Lamar, Monroe33 min
Jun 11, 6:18 PM EDTSpecial Weather StatementFFCPike, Spalding42 min
Jun 11, 6:38 PM EDTSpecial Weather StatementFFCButts, Monroe37 min
Jun 11, 6:45 PM EDTSpecial Weather StatementFFCMuscogee30 min
Jun 11, 6:48 PM EDTSpecial Weather StatementFFCCarroll27 min
Jun 11, 7:14 PM EDTSpecial Weather StatementFFCTroup31 min
Jun 11, 7:48 PM EDTSpecial Weather StatementFFCCandler42 min
Jun 11, 7:49 PM EDTSpecial Weather StatementFFCBibb41 min
Jun 11, 7:59 PM EDTSpecial Weather StatementFFCSumter46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.